Hail, Kearny
- When
- July 20, 8:18 PM CST
- Where
- Kearny County, 0.54 mi W of Lake Mc Kinney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.980, -101.210
A strong upper level jet interacted with a warm front to produce thunderstorms in the afternoon and evening, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong upper level jet interacted with a warm front to produce thunderstorms in the afternoon and evening, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 2:47 PM CST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 347 PM CDT MON JUL 20 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES TONIGHT AND TEMPERATURES THROUGH WEDNESDAY WILL BE THE MAIN FORECAST CHALLENGES. WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWING AN UPPER LEVEL 70KT JET NOSING INTO NORTHERN KANSAS FROM WYOMING THIS AFTERNOON AS AN ASSOCIATED MID LEVEL SHORTWAVE DIVES SOUTHEAST THROUGH THE NORTHERN PLAINS. AT THE SURFACE...THE WARM FRONTAL BOUNDARY HAD SHIFTED NORTHEAST THROUGH THE DAY AND EXTENDED FROM A WEAK LOW NEAR HILL CITY TO NEAR MEDICINE LODGE. A SURFACE TROUGH EXTENDED SOUTH ACROSS FAR WEST KANSAS FROM SCOTT CITY TO LIBERAL. THE BEST AXIS OF LOW LEVEL MOISTURE WAS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS INTO CENTRAL AND WESTERN NEBRASKA TO THE EAST OF THE WARM FRONT. WIDELY SCATTERED TO ISOLATED THUNDERSTORMS WERE BREAKING OUT OVER WESTERN NEBRASKA WHILE SOME ISOLATED STORMS WERE TRYING TO DEVELOP OFF THE FRONT RANGE. THINK THAT THE GOING FORECAST STILL HAS THE RIGHT IDEA THAT THE BEST THUNDERSTORM CHANCES WILL BE IN THE NORTHEAST AND EASTERN CWA GIVEN THE LOCATION OF THE SURFACE LOW AND WARM FRONT. MODEL SOUNDINGS FROM THE NAM ARE SHOWING 1000-1200 J/KG OF CAPE AROUND DODGE CITY WITH HIGHER CAPE VALUES IN THE EAST AND LOWER IN THE WEST. SOME SHEAR INDICATED IN THE MID LEVELS WHICH COULD GET SOME OF THE STORMS TO SPINNING. WILL CONTINUE THE MENTION OF STRONG THUNDERSTORMS AT LEAST OVER THE EASTERN PART OF THE CWA THIS EVENING. WILL KEEP LIKELY POPS GOING IN THE EAST THIS EVENING...TAPERING OFF TO CHANCE/SLIGHT CHANCE IN THE SOUTHWEST CORNER. THE MODELS SHOW THE MID LEVEL WAVE MOVING INTO THE UPPER MIDWEST AND MISSISSIPPI VALLEY ON TUESDAY. THE COLD FRONT WILL PUSH THROUGH ALL OF SOUTHWEST KANSAS LATER TONIGHT WITH HIGH PRESSURE SETTLING INTO THE REGION ON TUESDAY. THERE COULD BE SOME POST FRONTAL STRATUS ACROSS PARTS OF THE AREA GIVEN THE HIGHER DEWPOINTS IN THE EASTERN CWA BUT THINK THAT WE SHOULD BE CLEARING OUT FAIRLY QUICKLY AFTER SUNRISE AS MID LEVEL SUBSIDENCE AND DRIER AIR MOVES IN. I DID BACK OFF ON TUESDAYS HIGH TEMPERATURES A FEW DEGREES IN SOME AREAS BASED ON MODEL SOUNDINGS AND THE COOLER UPSLOPE FLOW. ANY STORMS THAT DEVELOP WILL BE ALONG THE FRONT RANGE AND WILL NOT LIKELY GET AS FAR EAST AS WESTERN KANSAS. ON WEDNESDAY WE SHOULD SEE SURFACE LOW PRESSURE REDEVELOPING OVER THE HIGH PLAINS OF EASTERN COLORADO. WEDNESDAYS HIGH TEMPERATURES SHOULD BE BACK UP INTO THE UPPER 80S TO AROUND 90. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE ENTRENCHED ACROSS THE WESTERN CONUS TO BEGIN THE PERIOD THURSDAY AND WILL INFLUENCE A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE REMAINING IN PLACE ACROSS THE GREAT BASIN AND FOUR CORNERS REGION THROUGH THE WEEKEND. THIS WILL CONTINUE THE NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS THROUGH THE PERIOD AS WELL. MEANWHILE, A SERIES OF SUBTLE UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO CREST THE UPPER LEVEL RIDGE OVER THE ROCKIES AND CYCLE DOWN THE NORTHWEST FLOW ACROSS THE CENTRAL PLAINS. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO EARLY IN THE PERIOD PROVIDING A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS THROUGH SATURDAY. COMBINED WITH THE NORTHWESTERLY FLOW ALOFT AND AMPLE LOW LEVEL MOISTURE PRESENT, THIS WILL PRESENT THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS NEARLY EACH DAY OF THE PERIOD. THE CHANCE FOR PRECIP LOOKS TO CONTINUE SATURDAY INTO EARLY SUNDAY AS BOTH THE GFS AND ECMWF SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE IN SOUTHERN CANADA SINKING SOUTHEAST INTO THE GREAT LAKES REGION. THIS WILL HELP MOVE AN ATTENDANT COLD FRONT SOUTH INTO WESTERN KANSAS DURING THE SATURDAY TO EARLY SUNDAY TIME FRAME. WILL CONTINUE WITH SLIGHT POPS THROUGH THE END OF THE WEEK DUE TO THE UNCERTAINTY IN THE TIMING OF THE S/WAVES MOVING THROUGH AND THE MARGINALLY WEAK FLOW ALOFT. ANY STORM DEVELOPMENT SHOULD BE DIURNALLY DRIVEN SO EXPECT ANY STORM DEVELOPMENT TO TAKE PLACE FROM LATE IN THE AFTERNOON AND INTO THE OVERNIGHT HOURS THURSDAY AND FRIDAY. EVEN THOUGH A BETTER CHANCE FOR PRECIP EXISTS SATURDAY INTO SUNDAY AS THE COLD FRONT MOVES SOUTH INTO THE AREA, THE TIMING AND POSITIONING OF THE FRONT REMAINS A CHALLENGE. WILL CONTINUE WITH SLIGHT POPS DURING THE WEEKEND MAINLY DUE TO THIS REASON. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND. FOR THURSDAY, TEMPERATURES WILL BE FAIRLY WARM WITH THE HELP OF A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND THE MID 20S(C) ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 30C ALONG THE COLORADO BORDER. EXPECT HIGHS MAINLY IN THE 90S(F) THURSDAY WITH A GRADUAL WARMING TREND INTO FRIDAY. HIGHS WILL RELAX A BIT SATURDAY AND FALLING JUST BELOW NORMAL SUNDAY IN WAKE OF THE FROPA BEFORE A GENERAL WARMING TREND RE-ESTABLISHES ACROSS WESTERN KANSAS EARLY NEXT WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT WILL MOVE SOUTH INTO WESTERN KANSAS EARLY THIS EVENING BRINGING THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS TONIGHT. SOME STORMS COULD BECOME SEVERE. MVFR/IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ALL TAF SITES IN CONJUNCTION WITH ANY CONVECTIVE DEVELOPMENT. THE DEVELOPMENT OF LOW LEVEL STRATUS WILL BE POSSIBLE LATE TONIGHT...MAINLY AFTER 06Z...ALONG AND BEHIND THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA. VFR CONDITIONS ARE EXPECTED TO PREVAIL AGAIN BY LATE TUESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 85 61 91 / 60 0 0 10 GCK 62 85 61 90 / 60 0 0 10 EHA 63 83 61 89 / 30 10 10 10 LBL 63 85 61 90 / 40 10 10 10 HYS 62 83 58 88 / 60 0 0 10 P28 66 83 63 89 / 50 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 356 AM CDT MON JUL 20 2009 KSZ030-031-043>046-061>066-074>081-084>090-211000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 356 AM CDT MON JUL 20 2009 /256 AM MDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A LARGE CLUSTER OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP LATER TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. THE THUNDERSTORMS SHOULD DEVELOP FIRST IN THE SYRACUSE TO SCOTT CITY AND HAYS AREA ALONG A COLD FRONT AROUND 4 TO 7 PM...THEN PROPAGATE SOUTHEASTWARD INTO THE REMAINDER OF SOUTHWEST AND SOUTH CENTRAL KANSAS IN THE EVENING. THEY SHOULD EXIT THE AREA BY 3 TO 5 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY IN THE LATE AFTERNOONS AND EVENINGS FROM TUESDAY THROUGH SATURDAY. THE BEST CHANCE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ON SATURDAY AS A COLD FRONT MOVES ACROSS KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM THIS AFTERNOON AND INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
12 hail, 5 thunderstorm wind. Local standard time, as filed.
A tv Meteorologist estimated the winds at 60 mph.
A 2 to 3 mile wide swath of golf ball sized hail entered the northwest corner of Seward county and continued south into Oklahoma, southwest of Liberal at 1047 PM. Crops were destroyed by the hail as the hail was also accompanied by 70 to 85 mph winds.
The high wind was also accompanied by golf ball sized hail. Crops were destroyed by the wind and hail and several pivot irrigation sprinklers were overturned.
The hail was pea to nickel sized.
Several 5 to 6 inch diameter tree limbs were blown down.
Several two foot diameter trees were blown down.
A wood framed barn was blown down on road 4.
Winds were estimated to be at least 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191046, 191047, 191067, 191048, 191049, 191050, 191051, 191052, 191054, 191057, 191063, 191059, 191064, 191060, 191066, 191061, 191062.